Epidural Steroid Injection (cont.)
IN THIS ARTICLE
Epidural Steroid Injection Risks
Patient Comments Read 14 Comments
Epidural steroid injections are generally very safe, but there are some rare potential complications. One of the most common risks is for the needle to go too deep and cause a hole in the dura, the tissue that surrounds the spinal cord and nerve roots. When this occurs spinal fluid can leak out through the hole and cause a headache. This headache can be treated with bedrest, or with a blood patch. A blood patch involves drawing some blood from the vein and the injecting it over the hole in the dura. The blood forms a seal over the hole and prevents any further fluid from leaking out.
If the needle touches the spinal cord or nerve root it can cause a neurologic injury. This most commonly causes a temporary feeling of numbness or tingling in the extremities.
There is also a very small risk for infection with the injection.
When to Seek Medical Care
You should seek medical care after an epidural injection if you develop any of the symptoms described above including headache, dizziness, increased pain, numbness or tingling, trouble breathing, or a skin reaction.
Medically Reviewed by a Doctor on 11/30/2015
Must Read Articles Related to Epidural Steroid Injection
Patient Comments & Reviews
The eMedicineHealth doctors ask about Epidural Steroid Injection:
Epidural Steroid Injection - Preparation
What did you do to prepare for your epidural steroid injection?
Epidural Steroid Injection - Risks
Did you experience complications from your epidural steroid injection? What were they?
Back Pain Resources
- Low Back Pain? It Could Be Your SI Joint
- Are You Ready for Back Surgery?
- Is It a Headache or a Migraine?